Alert archive / Nebraska / River Flood Warnings in 2014

River Flood Warning 1, NWS North Platte, NE

January 6, 2014Brown County, Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this river flood warning at Jan 6, 2014, 1:05 AM CST for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Jan 6, 2014, 1:05 AM CST (07:05 UTC)
Expired
Jan 7, 2014, 3:44 PM CST
In force
39 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Niobrara River near Sparks (SPKN1). The gauge peaked at 8.23 ft at Jan 5, 2014, 7:00 PM CST.

actionminormoderate51001/0601/0701/08
Action stage
5 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06461500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WGUS43 KLBF 060705
FLWLBF
BULLETIN -IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
105 AM CST MON JAN 6 2014

...THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NEBRASKA...

  NIOBRARA RIVER NEAR SPARKS AFFECTING KEYA PAHA...BROWN AND CHERRY 
  COUNTIES.
  
.ICE JAM FLOODING WILL CONTINUE ON THE NIOBRARA RIVER NEAR SPARKS
UNTIL FURTHER NOTICE. THE RIVER STAGE HAD DECREASED FROM ITS HIGHEST 
STAGE OF 8.5 FEET AND IS EXPECTED TO REMAIN NEAR 7.7 FEET WITH MINOR 
FLUCTUATIONS POSSIBLE UNTIL FURTHER NOTICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...REPORT FLOODING DUE TO ICE JAMMING TO THE NEAREST LAW 
ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE 
FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN NORTH PLATTE. 

&&

NEC017-031-103-070705-
/O.NEW.KLBF.FL.W.0001.140106T0705Z-000000T0000Z/
/SPKN1.1.IJ.140105T2027Z.140106T0030Z.000000T0000Z.NO/
105 AM CST MON JAN 6 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NIOBRARA RIVER NEAR SPARKS.
* UNTIL FURTHER NOTICE.
* AT 12:15 AM MONDAY THE STAGE WAS 7.7 FEET. 
* FLOOD STAGE IS 6.0 FEET. 

&&

LAT...LON 4293 10045 4288 10020 4283 10020 4288 10035 4288 10050

$$
3 follow-up statements
443 
WGUS83 KLBF 061353
FLSLBF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
753 AM CST MON JAN 6 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
NEBRASKA...
  NIOBRARA RIVER NEAR SPARKS AFFECTING KEYA PAHA...BROWN AND CHERRY 
  COUNTIES.
  
.ICE JAM FLOODING WILL CONTINUE ON THE NIOBRARA RIVER NEAR SPARKS
UNTIL FURTHER NOTICE. THE RIVER STAGE HAD DECREASED FROM ITS HIGHEST 
STAGE OF 8.5 FEET SUNDAY EVENING AND IS EXPECTED TO REMAIN ABOVE
FLOOD STAGE WITH MINOR FLUCTUATIONS POSSIBLE. LAW ENFORCEMENT 
CONFIRMED THAT THE RIVER WAS OUT OF ITS BANKS AND FLOODING MEADOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...REPORT FLOODING DUE TO ICE JAMMING TO THE NEAREST LAW 
ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE 
FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN NORTH PLATTE. 

SAFETY MESSAGE...STAY TUNED FOR FURTHER DEVELOPMENTS BY LISTENING TO 
NOAA WEATHER RADIO...RADIO AND TELEVISION STATIONS OR ONLINE AT 
WWW.WEATHER.GOV/NORTHPLATTE.

&&

NEC017-031-103-071353-
/O.EXT.KLBF.FL.W.0001.000000T0000Z-140111T0600Z/
/SPKN1.1.IJ.140105T2027Z.140106T0915Z.140110T1800Z.NR/
753 AM CST MON JAN 6 2014

THE FLOOD WARNING CONTINUES FOR
  THE NIOBRARA RIVER NEAR SPARKS.
* UNTIL LATE FRIDAY NIGHT.
* AT  7:15 AM MONDAY THE STAGE WAS 6.7 FEET. 
* FLOOD STAGE IS 6.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE NEAR 6.8 FEET WITH MINOR 
  FLUCTUATIONS. THE RIVER WILL FALL BELOW FLOOD STAGE FRIDAY 
  EARLY AFTERNOON.

&&

LAT...LON 4293 10045 4288 10020 4283 10020 4288 10035 4288 10050

$$

ROBERG
792 
WGUS83 KLBF 071714
FLSLBF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
1114 AM CST TUE JAN 7 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
NEBRASKA...

  NIOBRARA RIVER NEAR SPARKS AFFECTING KEYA PAHA...BROWN AND CHERRY 
  COUNTIES.
  
.ICE JAMMING IS OCCURRING ON THE NIOBRARA RIVER WHICH IS CAUSING HIGH
RIVER LEVELS NEAR SPARKS. THE RIVER IS EXPECTED TO STAY ABOVE FLOOD
STAGE WITH ONLY MINOR FLOODING OCCURRING FOR THE NEXT SEVERAL DAYS.
ICE JAMS CAN BREAK UP AND REFORM WHICH COULD CAUSE THE RIVER LEVEL
TO FLUCTUATE BY SEVERAL FEET IN THE COMING DAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES 
CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. 

SAFETY MESSAGE...STAY TUNED FOR FURTHER DEVELOPMENTS BY LISTENING TO 
NOAA WEATHER RADIO...RADIO AND TELEVISION STATIONS OR ONLINE AT 
WWW.WEATHER.GOV/NORTHPLATTE.

&&

NEC017-031-103-081714-
/O.CON.KLBF.FL.W.0001.000000T0000Z-140111T0600Z/
/SPKN1.1.IJ.140105T2027Z.140106T0915Z.140110T1800Z.NR/
1114 AM CST TUE JAN 7 2014

THE FLOOD WARNING CONTINUES FOR
  THE NIOBRARA RIVER NEAR SPARKS.
* UNTIL LATE FRIDAY NIGHT.
* AT 10:15 AM TUESDAY THE STAGE WAS 7.4 FEET. 
* FLOOD STAGE IS 6.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL STAY FAIRLY STEADY...WITH MINOR  
  FLUCTUATIONS. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE 
  FRIDAY AFTERNOON.

&&

LAT...LON 4293 10045 4288 10020 4283 10020 4288 10035 4288 10050

$$
903 
WGUS83 KLBF 072144
FLSLBF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
344 PM CST TUE JAN 7 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
NEBRASKA...

  NIOBRARA RIVER NEAR SPARKS AFFECTING KEYA PAHA...BROWN AND CHERRY 
  COUNTIES.
  
.THE NIOBRARA RIVER NEAR SPARKS HAS SEEN FALLING RIVER LEVELS IN THE
PAST DAY AND IS NO LONGER OUT OF THE BANKS. ALTHOUGH THE ICE JAM
REMAINS...WITH NO FLOODING CURRENTLY BEING OBSERVED THE FLOOD
WARNING HAS BEEN CANCELLED. WITH ICE JAMMING STILL IN PLACE...RIVER
LEVELS CAN SEE FLUCTUATIONS OF SEVERAL FEET WITHIN SHORT PERIODS OF
TIME IF THE JAM RELEASES AND BUILDS AGAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...STAY TUNED FOR FURTHER DEVELOPMENTS BY LISTENING TO 
NOAA WEATHER RADIO...RADIO AND TELEVISION STATIONS OR ONLINE AT 
WWW.WEATHER.GOV/NORTHPLATTE.

&&

NEC017-031-103-072214-
/O.CAN.KLBF.FL.W.0001.000000T0000Z-140111T0600Z/
/SPKN1.1.IJ.140105T2027Z.140106T0915Z.000000T0000Z.NR/
344 PM CST TUE JAN 7 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE NIOBRARA RIVER NEAR SPARKS.
* AT  2:15 PM TUESDAY THE RIVER WAS BELOW FLOOD STAGE. 
* FLOOD STAGE IS 6.0 FEET. 
* FORECAST...THE RIVER IS FORECAST TO STAY BELOW FLOOD STAGE...WHILE 
  IT COULD SEE FLUCTUATIONS OF SEVERAL FEET.

&&

LAT...LON 4293 10045 4288 10020 4283 10020 4288 10035 4288 10050

$$

BROOKS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this river flood warning went out at Jan 5, 11:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 5, 11:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 PM CST SUN JAN 5 2014

.SYNOPSIS...
ISSUED AT 340 PM CST SUN JAN 5 2014

AT H5 DEEP CLOSED LOW OVER HUDSON BAY SENDING A DEEP TROUGH INTO
THE SOUTHERN PLAINS. SHARP RIDGE OVER THE WEST COAST AND RIDGING
INTO THE NORTHEAST CONUS. -35C 850MB TEMPERATURES OVER NORTH
DAKOTA SOUTH DAKOTA BORDER. 1054MB SURFACE HIGH OVER CENTRAL
MONTANA.

&&

.UPDATE...
ISSUED AT 925 PM CST SUN JAN 5 2014

BASED ON CURRENT TEMPERATURES AND WIND...WE HAVE UPDATED THE
FORECAST FOR LOWER TEMPERATURES TONIGHT. DESPITE THE DECREASE IN
WIND SPEED IN THE NORTH PLATTE RIVER VALLEY...TEMPERATURES WILL GO
LOW ENOUGH THAT A WIND CHILL WARNING WILL BE NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 340 PM CST SUN JAN 5 2014

DANGEROUSLY COLD TONIGHT...ESPECIALLY ACROSS NORTHERN AND CENTRAL
NEBRASKA. TEMPS ALREADY AROUND ZERO...AND WILL FALL TO 10 TO 20
BELOW ZERO. HOWEVER IT IS THE 20 TO 30 MPH NORTHWEST WINDS THAT WILL
DROP WIND CHILLS TO 30 TO 45 BELOW ZERO...DANGEROUSLY LEVELS. NO
CHANGES TO THE WIND CHILL WARNING AS A FEW SITES ALREADY CLOSE TO
WARNING CRITERIA...AND WILL REACH IT IN THE NEXT COUPLE OF HOURS. SW
NEB WILL SEE SLIGHTLY WARMER TEMPS AND WINDS OF 15 TO 25 MPH...AND
WIND CHILLS RANGING FROM 20 TO 30 BELOW...THUS ONLY A WIND CHILL
ADVISORY...ALTHOUGH IT WILL BE CLOSE AND WILL CONTINUE TO MONITOR
FOR POSSIBLE UPGRADE...ESPECIALLY ALONG THE I80 CORRIDOR. SCATTERED
LIGHT SNOW/FLURRIES HAVE BEEN EXTENDING INTO THIS EVENING. COLD AIR
ALOFT CREATING SOME STEEP LAPSE RATES WITH JUST ENOUGH MOISTURE/LIFT
TO PRODUCE SOME FINE SNOW FLAKES. THINK AS THE SUN GOES DOWN AND THE
COLDER AIR SPREADS AT THE SURFACE...SNOW WILL END AND SKIES WILL
CLEAR.

TOMORROW AS BITTER COLD AIR STILL RESIDES ACROSS THE AREA...TEMPS
WILL BE SLOW TO REBOUND. THE BRUNT OF THE COLD AIR WILL BE NORTH AND
EAST OF THE CWA...HOWEVER STILL GOING TO BE COLD. HIGHS ONLY AROUND
ZERO IN THE FAR NE ZONES...HOWEVER FAR SW RECOVERS TO AROUND 20.
WINDS REMAIN BREEZY FOR TOMORROW HOWEVER WITH TEMPS WARMING WILL
CONTINUE TO RUN THE HEADLINE TO 18Z.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 PM CST SUN JAN 5 2014

MID AND LONG RANGE MODELS CONTINUE IN GOOD AGREEMENT. HAVE GOOD
CONFIDENCE IN THE FORECAST. WARM FRONT TO MOVE ACROSS THE FORECAST
AREA MONDAY NIGHT INTO TUESDAY MORNING WITH SURFACE LOW OVER THE
BLACK HILLS. HAVE UPPED GUIDANCE SOME WITH GOOD WAA AND CLOUDS.
UPPER LOW CONTINUES TO PULL AWAY FROM THE FORECAST AREA TAKING THE
COLDER AIR WITH IT. 850MB TEMPERATURES AT +5C TUESDAY. AGAIN HAVE
GONE ABOVE GUIDANCE WITH TEMPERATURES RANGING FROM 18 AT BUTTE TO
43 AT IMPERIAL. ANOTHER COLD SHOT SLIDING ACROSS THE NORTHERN
PLAINS TUESDAY NIGHT WITH COLDEST AIR OVER NORTH CENTRAL NEBRASKA
HAVE GONE CONSERVATIVE ON LOWS WITH LOWS ALL IN THE POSITIVE
RANGE. COULD SEE SOME FLURRIES IN UPSLOPE FLOW TUESDAY NIGHT INTO
WEDNESDAY MORNING BUT CONFIDENCE IS NOT HIGH AND HAVE LEFT DRY
FOR NOW. SOUTHERLY FLOW WEDNESDAY WITH TEMPERATURES RISING INTO
THE 20S AND 30S. FLOW ALOFT BECOMING MORE ZONAL. WEAK WAVES MOVING
ACROSS THROUGH THE END OF THE WEEK WITH OPEN WAVE AT 500MB MOVING
ACROSS WESTERN NEBRASKA THROUGH THE DAY ON FRIDAY. GULF HAS BEEN
EFFECTIVELY CLOSED SO EXPECT A DRY PASSAGE. TEMPERATURES
INCREASING INTO 30S AND 40S THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1118 PM CST SUN JAN 5 2014

CEILING AND VISIBILITY WILL BE UNLIMITED THE REST OF TONIGHT...
THROUGH MONDAY AND MONDAY EVENING.

WIND 310-340 AT 16-22G28-32KT WILL DECREASE TO 12-14G18-22KT BY
12Z.

&&

.HYDROLOGY...
ISSUED AT 1118 PM CST SUN JAN 5 2014

GAGES ON RIVERS AND STREAMS IN WESTERN AND NORTH CENTRAL NEBRASKA
ARE SHOWING ICE JAM SIGNALS THROUGHOUT THE AREA. SO FAR...ONLY THE
GAGE ON THE NIOBRARA RIVER IN NORTHEAST CHERRY COUNTY HAS
EXCEEDED FLOOD STAGE. LOCATED EAST OF VALENTINE NEAR SPARKS...THAT
ONE IS SHOWING A SLOW FALL AT THIS TIME...BUT WILL PROBABLY NOT GO
BELOW FLOOD STAGE BEFORE LATE MONDAY. IT DOES NOT APPEAR THAT ANY
TOWNS ARE THREATENED AT THIS TIME. THE THREAT OF ICE JAMS FORMING
WILL CONTINUE THROUGH MONDAY NIGHT AND INTO TUESDAY WHEN
TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ MONDAY FOR
NEZ056>058-069>071.

WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ MONDAY FOR
NEZ004>010-022>029-035>038-059-094.

&&

UPDATE...SPRINGER
SYNOPSIS...POWER
SHORT TERM...MASEK
LONG TERM...POWER
AVIATION...SPRINGER
HYDROLOGY...SPRINGER
Hazardous weather outlook, Jan 5, 3:27 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CST SUN JAN 5 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-062130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
327 PM CST SUN JAN 5 2014 /227 PM MST SUN JAN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

WIND CHILLS TO DANGEROUS LEVELS TONIGHT AS BREEZY NORTHWEST WINDS
OF 20 TO 30 MPH COMBINE WITH VERY COLD TEMPERATURES. THE COLDEST
READINGS ARE EXPECTED ALONG AND NORTH OF HIGHWAY 2...WITH WIND
CHILL VALUES RANGING FROM 30 BELOW TO 40 BELOW ZERO. FURTHER
SOUTH...WIND CHILLS RANGING FROM 20 BELOW TO 30 BELOW ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DANGEROUS WIND CHILLS WILL CONTINUE MONDAY MORNING. LOCATIONS
ALONG AND NORTH OF HIGHWAY 2 WILL SEE THE COLDEST WIND
CHILLS...RANGING FROM 30 BELOW TO 45 BELOW ZERO. FURTHER
SOUTH...WIND CHILLS RANGING FROM 20 BELOW TO 30 BELOW ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jan 5, 9:21 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            5 WSW SPARKS            42.90N 100.36W
01/05/2014                   CHERRY             NE   OFFICIAL NWS OBS

            THE GAGE ON THE NIOBRARA RIVER NEAR SPARKS WAS MEASURING
            OVER 8 FEET WHICH IS 2 FEET ABOVE FLOOD STAGE. LAW
            ENFORCEMENT CONFIRMED THAT THE RIVER WAS OUT OF ITS BANKS
            AND FLOODING MEADOWS.

&&

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 9:10 PM CSTAreal Flood WarningLBFCherry6 hr
Jan 6, 12:07 PM CSTWind Chill AdvisoryLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 4 more2 hr

Nearby

River Flood Warnings in Nebraska, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.